Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 119, NWS Bismarck, ND

July 15, 2011Foster County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 15, 2011, 2:02 AM CDT for Foster County, Stutsman County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2011, 2:02 AM CDT (07:02 UTC)
Expired
Jul 15, 2011, 3:00 AM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Foster County, ND, Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2132 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

408 
WUUS53 KBIS 150702
SVRBIS
NDC031-093-150800-
/O.NEW.KBIS.SV.W.0119.110715T0702Z-110715T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
202 AM CDT FRI JUL 15 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 300 AM CDT

* AT 157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MCHENRY TO 7 MILES NORTHEAST OF
  PINGREE...AND MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GLENFIELD...SPIRITWOOD LAKE AND COURTENAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND WILL 
LIKELY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT DRIVE YOUR 
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4704 9878 4709 9890 4759 9874 4760 9850
      4758 9848 4734 9849 4732 9845 4704 9846
TIME...MOT...LOC 0702Z 264DEG 16KT 4758 9859 4721 9875
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
2 follow-up statements
703 
WWUS53 KBIS 150726
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
226 AM CDT FRI JUL 15 2011

NDC031-093-150800-
/O.CON.KBIS.SV.W.0119.000000T0000Z-110715T0800Z/
FOSTER ND-STUTSMAN ND-
226 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STUTSMAN AND EASTERN FOSTER COUNTIES UNTIL 300 AM CDT...

AT 223 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER TO PING 
PONG BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE 
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM MOSE TO 
COURTENAY...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPIRITWOOD LAKE AND COURTENAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

VERY HEAVY RAIN IS OCCURRING WITH THESE STORMS...AND WILL LIKELY 
LEAD TO LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AREAS. DO NOT 
DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. 

&&

LAT...LON 4704 9878 4709 9890 4759 9874 4760 9850
      4758 9848 4734 9849 4732 9845 4704 9846
TIME...MOT...LOC 0724Z 264DEG 16KT 4759 9845 4722 9861
WIND...HAIL 60MPH 1.50IN

$$

HEINERT
970 
WWUS53 KBIS 150755
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
255 AM CDT FRI JUL 15 2011

NDC031-150804-
/O.CAN.KBIS.SV.W.0119.000000T0000Z-110715T0800Z/
FOSTER ND-
255 AM CDT FRI JUL 15 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN FOSTER COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF 
FOSTER COUNTY. MODERATE TO HEAVY RAIN IS STILL POSSIBLE OVER THE 
NEXT ONE HOUR. 

LAT...LON 4704 9846 4704 9878 4709 9890 4731 9876
      4733 9858 4733 9848 4732 9845
TIME...MOT...LOC 0754Z 264DEG 16KT 4760 9825 4723 9841

$$

NDC093-150800-
/O.CON.KBIS.SV.W.0119.000000T0000Z-110715T0800Z/
STUTSMAN ND-
255 AM CDT FRI JUL 15 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
STUTSMAN COUNTY UNTIL 300 AM CDT...

AT 253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM JESSIE TO WIMBLEDON...MOVING EAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE 
INTO AREAS WHERE WATER COVERS THE ROAD. 

&&

LAT...LON 4704 9846 4704 9878 4709 9890 4731 9876
      4733 9858 4733 9848 4732 9845
TIME...MOT...LOC 0754Z 264DEG 16KT 4760 9825 4723 9841
WIND...HAIL 60MPH 1.50IN

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:52 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 14, 11:52 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1152 PM CDT THU JUL 14 2011

.UPDATE...UPDATE TO ISSUE NEW SEVERE THUNDERSTORM WATCH FOR
WESTERN NORTH DAKOTA...AND EXPIRE THE TORNADO WATCH FOR SOUTH
CENTRAL NORTH DAKOTA.

&&

.DISCUSSION...THUNDERSTORMS ARE DEVELOPING OVER SOUTH CENTRAL
NORTH DAKOTA...BUT TORNADO THREAT IS WELL TO THE SOUTH IN SOUTH
DAKOTA. MEANWHILE LINE OF STRONG TO SEVERE THUNDERSTORMS OVER
EASTERN MONTANA WAS ENTERING SOUTHWESTERN NORTH DAKOTA. A SEVERE
THUNDERSTORM WATCH WAS ISSUED BEFORE 11 PM CDT FOR THIS
CONVECTION. A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
A FEW COUNTIES IN SOUTHWESTERN NORTH DAKOTA.

&&

.AVIATION...AMENDED TAFS FOR INCLUSION OF TSRA OVER KBIS...AND
ADDING IFR CIGS AND VSBYS FOR KJMS...KBIS...KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH WEST THROUGH 5 AM CDT OR 4 AM MDT.
&&

JV
Hazardous weather outlook, Jul 14, 3:46 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
346 PM CDT THU JUL 14 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
346 PM CDT THU JUL 14 2011 /246 PM MDT THU JUL 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE...ESPECIALLY WEST. HEAVY RAINFALL WILL ALSO BE
POSSIBLE SOUTHEAST. PLEASE VISIT WWW.WEATHER.GOV/BIS FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...AND A
SLIGHT CHANCE ON SATURDAY.

HOT AND VERY HUMID CONDITIONS ARE FORECAST FOR THE WEEKEND AND
INTO EARLY NEXT WEEK. AFTERNOON MAXIMUM HEAT INDICES SHOULD RANGE
FROM 95 TO 110 DEGREES SATURDAY...SUNDAY...AND MONDAY. TAKE
FREQUENT BREAKS FROM THE HEAT IF YOU PLAN TO WORK OR SPEND TIME
OUTSIDE THIS WEEKEND. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT
UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. HEAT INDICES OF
THIS MAGNITUDE CAN CAUSE CAR INTERIORS TO REACH LETHAL
TEMPERATURES IN A MATTER OF MINUTES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TM

In the hours before

Special weather statement, Jul 15, 12:45 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1245 AM CDT FRI JUL 15 2011

NDZ010-017>019-021-032-033-150645-
BILLINGS-DUNN-MCKENZIE-MCLEAN-MERCER-MOUNTRAIL-STARK-
1145 PM MDT THU JUL 14 2011

...SPECIAL WEATHER STATEMENT...

AT 1142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CENTRAL MCKENZIE
COUNTY TO NORTHEASTERN BILLINGS COUNTY TO SOUTH CENTRAL BILLINGS
COUNTY...MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  GRASSY BUTTE AND BELFIELD BY 1150 PM MDT...
  THEODORE ROOSEVELT NATIONAL PARK NORTH BY 1155 PM MDT...
  WATFORD CITY AND SOUTH HEART BY 1205 AM MDT...
  NEW HRADEC BY 1210 AM MDT...
  OAKDALE AND MANNING BY 1215 AM MDT...
  LITTLE MISSOURI STATE PARK AND JOHNSONS CORNER BY 1225 AM MDT...
  HIRSCHVILLE BY 1235 AM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

KINNEY
Local storm report, Jul 15, 1:12 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
112 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     TSTM WND GST     GRASSY BUTTE            47.39N 103.25W
07/15/2011  E0 MPH           MCKENZIE           ND   TRAINED SPOTTER

            ESTIMATED 60 MPH OR BETTER.

&&

THAMILTO
Local storm report, Jul 15, 1:14 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
114 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 AM     TSTM WND GST     1 W CARRINGTON          47.45N 99.15W
07/15/2011  M52 MPH          FOSTER             ND   AWOS

&&

THAMILTO
Local storm report, Jul 15, 1:24 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
124 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0123 AM     FLASH FLOOD      CARRINGTON              47.45N 99.13W
07/15/2011                   FOSTER             ND   LAW ENFORCEMENT

            STREET FLOODING IN CARRINGTON. RAINFALL AMOUNTS OF 3 TO 4
            INCHES REPORTED SOUTHWEST OF CARRINGTON IN ONE HOUR.

&&

NHEINERT
Special weather statement, Jul 15, 1:47 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
147 AM CDT FRI JUL 15 2011

NDZ023-025-036-037-150900-
WELLS-FOSTER-KIDDER-STUTSMAN-
INCLUDING THE CITIES OF...HARVEY...CARRINGTON...STEELE...
JAMESTOWN
147 AM CDT FRI JUL 15 2011

AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM WESTERN KIDDER COUNTY...EAST
THROUGH WELLS...KIDDER...AND STUTSMAN COUNTIES...MOVING TO THE EAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES...WINDS GREATER THAN 40
MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. LOCALLY HEAVY
RAINFALL WILL LIKELY LEAD TO FLOODING OF LOW LYING AREAS. DO NOT
DRIVE ONTO WATER COVERED ROADS AT NIGHT. STAY TUNED TO NOAA
WEATHER RADIO OR LOCAL MEDIA FOR ADDITIONAL
STATEMENT...ADVISORIES...AND WARNINGS.

HEINERT
Local storm report, Jul 15, 1:52 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
152 AM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND GST     2 SE HALLIDAY           47.33N 102.31W
07/15/2011  E65 MPH          DUNN               ND   LAW ENFORCEMENT

            ALONG HIGHWAY 200. ZERO VISIBILITY FROM HEAVY RAIN AS
            WELL.

0145 AM     HEAVY RAIN       15 SW CARRINGTON        47.30N 99.35W
07/15/2011  M5.25 INCH       STUTSMAN           ND   CO-OP OBSERVER

            TOTAL FROM PAST TWO HOURS. STILL RAINING.

&&

JTAEGER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:42 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie63 min
Jul 15, 12:52 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman, Wells6 hr
Jul 15, 1:01 AM CDTSevere Thunderstorm WarningBISBillings, Dunn44 min
Jul 15, 1:05 AM CDTSevere Thunderstorm WarningBISFoster55 min
Jul 15, 1:07 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail53 min
Jul 15, 1:13 AM CDTFlash Flood WarningBISFoster, Wells6 hr
Jul 15, 1:23 AM CDTSevere Thunderstorm WarningBISDunn, Mercer, Stark37 min
Jul 15, 1:29 AM CDTAreal Flood AdvisoryBISBurleigh, Kidder4 hr
Jul 15, 1:43 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, McLean, Mercer, Mountrail, Williams62 min
Jul 15, 2:12 AM CDTAreal Flood AdvisoryBISDunn, McKenzie, McLean, Mountrail, Williams3 hr
Jul 15, 2:20 AM CDTSevere Thunderstorm WarningBISMcLean, Mountrail, Ward55 min
Jul 15, 2:38 AM CDTAreal Flood AdvisoryBISFoster, Kidder, Stutsman4 hr
Jul 15, 2:48 AM CDTFlash Flood WarningBISFoster, Stutsman4 hr
Jul 15, 2:58 AM CDTSevere Thunderstorm WarningBISStutsman32 min
Jul 15, 3:11 AM CDTSevere Thunderstorm WarningBISMcHenry, Renville, Ward49 min
Jul 15, 3:21 AM CDTSevere Thunderstorm WarningBISStutsman19 min
Jul 15, 4:15 AM CDTExcessive Heat WatchBISAdams, Burleigh, Dickey, Dunn, Emmons, Foster and 12 more11 hr
Jul 15, 5:27 AM CDTAreal Flood AdvisoryBISStutsman114 min
Jul 15, 6:59 AM CDTAreal Flood WarningBISFoster, Kidder, Stutsman, Wells12 hr
Jul 15, 7:45 AM CDTRiver Flood WarningBISStutsman40 days
Jul 15, 3:01 PM CDTExcessive Heat WarningBISAdams, Bottineau, Burke, Burleigh, Dickey, Divide and 22 more5 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.